Alert archive / California / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Eureka, CA

October 3, 2021Del Norte County, Humboldt County, California

NWS Eureka, CA issued this dense fog advisory at Oct 3, 2021, 5:46 AM PDT for Del Norte County, Humboldt County, California. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2021, 5:46 AM PDT (12:46 UTC)
Expired
Oct 3, 2021, 10:00 AM PDT
In force
4 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS76 KEKA 031246
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
546 AM PDT Sun Oct 3 2021

CAZ101-103-031700-
/O.NEW.KEKA.FG.Y.0002.211003T1246Z-211003T1700Z/
Coastal Del Norte-Northern Humboldt Coast-
546 AM PDT Sun Oct 3 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WHAT...Visibility to one quarter mile or less in dense fog.

* WHERE...Coastal Del Norte and Northern Humboldt Coast Counties.

* WHEN...Until 10 AM PDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this dense fog advisory went out at Oct 3, 3:37 AM PDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 3, 3:37 AM PDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
337 AM PDT Sun Oct 3 2021

.SYNOPSIS...Dry weather and above normal temperatures will persist
across the interior through Monday, while periods of fog and
stratus along the coast give way to partial afternoon clearing. A
transition to cooler weather is forecast to occur across northwest
California during the middle of next week. In addition, periods of
light rain will be possible beginning Tuesday, with additional
chances existing during the second half of next week.

&&

.DISCUSSION...A large cyclonic gyre was centered over SERN AK this
morning, while a cut off low was positioned offshore from SRN CA.
An upper-level anticyclonic shear zone was located in between
those two features over NRN CA, which favors continued clear
skies across the region, with the exception of coastal stratus
and fog forming along portions of the Humboldt and Del Norte
coasts. Clear skies will support abundant surface heating this
afternoon, and again Monday afternoon, across interior portions of
NWRN CA. High temperatures will subsequently climb into the 90s
across the warmest valleys, with 80s occurring elsewhere.
Meanwhile, patches of nocturnal stratus forming along the coast
may burn off by afternoon and aid in afternoon high temperatures
in the 60s.

A pattern change is still expected during early to middle portions
of next week as an upper trough digs south over the NERN PAC.
Model guidance indicates an associated cold front will reach
coastal Del Norte County during Tuesday afternoon and aid in the
development of light shower activity. Showers may subsequently
spread across portions of Humboldt and Trinity Counties Tuesday
evening and night. The evolution of the previously mentioned upper
trough is uncertain by Thursday...but a series of shortwave
features moving through the larger wave signal continued low
precipitation chances lingering across the region during the
second half of next week. Otherwise, a cooler airmass will be
probable, and that may lead to patchy frost/freeze conditions for
colder wind sheltered interior valleys such as Hayfork.

Garner

&&

.AVIATION...The marine layer has gradually settled back in
overnight with LIFR conditions along the coast. A robust inversion
along with some marine layer compression evident on the ACV
profiler should keep low stratus around most of the day, with only
brief scattering to VFR in the early evening. Dry air from Oregon
may again help clear out Crescent City, but clouds will likely
prove particularly stubborn around Humboldt Bay. Another rapid
return of marine stratus is expected tonight with 1/4SM fog by
early morning. Continuing dry conditions in the interior will
allow VFR to prevail there. /JHW

&&

.MARINE...Northerly winds will remain elevated today with fresh
breezes in the outer waters and calmer conditions near shore.
Isolated near gale force gusts are possible around Cape Mendocino
and Pt. St. George. Seas will calm in the inner waters today, but
winds and short period seas will remain elevated enough in the
outer waters to continue small craft advisories into early Monday.
A brief lull is expected early this week before winds pick up
again early Wednesday, though the exact path of a surface low
pressure system lends significant uncertainty to this timing. A
new northwest swell of 7ft at 12s will move into the area today
which could lead to briefly unpredictable long period waves as it
overlaps with the currently diminishing northwest swell. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PDT this morning for PZZ450.

     Small Craft Advisory until 3 AM PDT Tuesday for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 3, 3:02 AM PDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
302 AM PDT Sun Oct 3 2021

CAZ101>115-041015-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
302 AM PDT Sun Oct 3 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Dense Fog Advisories in California, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.